Archive | tox RSS feed for this section

valproic acid toxicity and ammonia

12 Sep

(repost, but came up again recently, so worth a review)

RAGING HYPOTHETICAL:

–wacky/altered patient, happens to be on valproate, what could be going on?

psych?

seizure?

or maybe….

VALPROIC ACID TOXICITY
–if you’re worried about this, your differential for secondary problems/causes can include:

  • cerebral edema,
  • electrolyte abnormalities,
  • hepatotoxicity,
  • hyperammonemia/encephalopathy

HYPERAMMONEMIA w/VALPROIC ACID:

can occur after acute toxicity or chronic use

not always associated with elevated liver function tests

happens ’cause a metabolite of valproic acid inhibits an enzyme needed for ammonia elimination by the urea cycle (you can look up the names if you really want to)

valproate may also mess with carnitine, elevate ammonia that way too


BOTTOM LINE
:

wacky patient with valproate on their med list, consider sending an ammonia level and/or checking for asterixis

 

Reference(s): uptodate.com: valproic acid poisoning, picture

Advertisements

Cocaine: not that good for you

15 Oct

cribbed from some old posts, but good material to review:

 

BAD THINGS COCAINE DOES:

  • coronary vasoconstriction
  • Enhanced platelet aggregation 
  • early atherosclerosis 
  • Worsens LVH, can lead to myocarditis and dilated cardiomyopathy.
  • increases heart rate and BP, resulting in increased myocardial oxygen demand.
  • Is often associated with tobacco abuse, which exacerbates all of these

 

PATHOPHYSIOLOGY:

  • Release of NE, blocks NE reuptake
  • Release & reuptake blockade of serotonin and dopamine
  • Na channel blockade – local anesthetic effect
  • Fat soluble – crosses blood brain barrier
  • Stimulates CNS, especially limbic system, which potentiates dopaminergic transmission – pleasurable behavioral effects
  • REMINDER: don’t treat with a beta-blocker (shunts to unopposed alpha receptors)

 
NOTABLE NUMBERS:

Route
Onset
Peak(min)
Duration(min)
 Half-life (min)
Inhalation
7s
1-5
20
40-60
IV
15s
3-5
20-30
40-60
Nasal
3min
15
45-90
60-90
Oral
10min
60
60
60-90

 

BOTTOM LINE:

say no to drugs

 

Submissions by J. Gullo, M. Smith.

 

Reference(s): post 1; post 2; picture

octreotide in sulfonylurea overdose

24 Apr

BASIC IDEA:
Octreotide inhibits the secretion of several neuropeptides, including insulin
–if someone overdoses on a sulfonylurea (e.g. glipizide), would giving octreotide help reduce the hypoglycemia problem?

(straight to the) BOTTOM LINE:
–limited studies out there, but reviews tend to say the same thing…
octreotide is probably safe and beneficial in sulfonylurea overdose/hypoglycemia

Reference(s): http://www.ncbi.nlm.nih.gov/pubmed/17764782 , http://www.ncbi.nlm.nih.gov/pubmed/16356235, http://www.ncbi.nlm.nih.gov/pubmed/17652687, http://www.ncbi.nlm.nih.gov/pubmed/20352540

hydrofloric acid burns

18 Apr

HYDROFLUORIC ACID:
one of the strongest inorganic acids
–can cause significant systemic toxicity due to fluoride poisoning.

–is used mainly for industrial purposes (eg, glass etching, metal cleaning, electronics manufacturing)–may be found in home rust removers.

 
TREATMENT TOOLBOX:
–can be soaked in magnesium hydroxide containing solutions (e.g. Mylanta) or soaked in ice water to help decrease the amount of absorption. 

decontaminateappropriately and wash with water. 

–apply 2.5% calcium gluconate gel to burn (10% Ca Gluconate solution in 3 times the volume of KY gel) and place hand into latex glove. 

–if pain persists >30 minutes and not on fingers, infiltrate margins of burn with 10% calcium gluconate solution. 

–if severe burns, can inject 10ml of 10% Ca gluconate in 40ml of D5 intra-arterially over 4 hours. 

–repeat as necessary.  For oral, ocular, or inhalation burns, calcium will also have to be given in different concentrations. 

–Consult Toxicology. 

–Treat pain with opioids.

Submitted by T. Boyd.

Reference(s): http://emedicine.medscape.com/article/773304-treatment, picture

Serotonin syndrome (quick review)

8 Mar

BASICS:
-Caused by excessive stimulation of 5-HT1A and 5-HT2A receptors
-Combination of autonomic instability, mental status change, and increased neuromuscular tone


CLINICAL FINDINGS:
-Acute hyperthermia, hypertension, tachycardia, dilated pupils, agitation with delirium, muscle rigidity, diaphoresis (e.g. sympathomimetic picture)

-slow continuous horizontal nystagmus (ocular clonus), hyperreflexia, tremor, and ankle clonus.
-Muscle rigidity is especially prominent in the lower extremities when present.
-If left untreated: rhabdomyolysis, metabolic acidosis, renal failure, seizures, shock

MECHANISM OF SSRIs:

-Inhibit the reuptake of Serotonin selectively in CNS neurons as well as peripherally, increasing the stimulation of the serotonin receptors.

Disparity between SSRI and SNRI toxicity
-SNRIs are associated with greater risk of mortality in overdose; extended release medications require longer observation and are associated with higher morbidity/mortality
-Only 10-14 percent of SSRI overdose lead to serotonin syndrome, but most of these are mild presentations.


MANAGEMENT:
Supportive Care is the primary treatment
-Watch for QTc prolongation (greater than 560 msec)- monitor with serial EKGs
-Seizures are more common with SNRI than SSRI
-Severe cases (muscular rigidity and core temperature >41) require paralysis, intubation, and external cooling
Benzodiazepines are non-specific serotonin antagonists, promote muscle relaxation, and are effective at preventing seizures
Cyproheptadine is an effective anti-serotoninergic agent. It is given orally, with initial dose of 4 to 12 milligrams PO. It can be repeated in 2 hours.
Dantrolene can be used for malignant hyperthermia

10-SECOND RECAP:

serotonin syndrome is not cool
-looks a bit sympathomimetic, + hyperreflexia, clonus, horizontal nystagmus
-tx: supportive care, benzos, cyproheptadine, maybe dantrolene

Submitted by J. Grover.


Reference(s): Tintinalli’s Emergency Medicine and Uptodate article entitled “SSRI Poisoning”, picture

Cocaine: quick review

31 Jan

PATHOPHYSIOLOGY:

  • Release of NE, blocks NE reuptake
  • Release & reuptake blockade of serotonin and dopamine
  • Na channel blockade – local anesthetic effect
  • Fat soluble – crosses blood brain barrier
  • Stimulates CNS, especially limbic system, which potentiates dopaminergic transmission – pleasurable behavioral effects
  • REMINDER: don’t treat with a beta-blocker (shunts to unopposed alpha receptors)


NOTABLE NUMBERS:

Route
Onset
Peak(min)
Duration(min)
 Half-life (min)
Inhalation
7s
1-5
20
40-60
IV
15s
3-5
20-30
40-60
Nasal
3min
15
45-90
60-90
Oral
10min
60
60
60-90

DEATH BY…

  • Tachydysrhythmias cause most non-traumatic deaths
  • Stroke
  • SAH
  • Hyperthermia
  • MI (acute vasospasm, dysrhythmia, chronic accelerate atherogenic disease)

HEART BREAKER:

  • Patients with cocaine-related MI often have fixed atherosclerotic lesions.
  • Cocaine can induce increased heart rate and BP, resulting in increased myocardial oxygen demand.
  • effects of cocaine also include myocarditis and dilated cardiomyopathy.

10-SECOND RECAP:
stims norepi, serotonin, dopa release, blocks reuptake; also Na+ channel blocker
DON’T treat with beta-blocker (unopposed alpha-receptor action)
–inhaled/IV works in seconds, nasal/oral works in minutes, lasts hour(s)
sympathomimetic response, and resulting problems (dysrhythmias, MI, stroke, SAH, hypertherm, etc.)
–say NO to drugs.

Submitted by J. Gullo. 

valproic acid toxicity and ammonia

12 Jan

RAGING HYPOTHETICAL:
–wacky/altered patient, happens to be on valproate, what could be going on?

VALPROIC ACID TOXICITY
–if you’re worried about this, your differential for secondary problems/causes can include: cerebral edema, electrolyte abnormalities, hepatotoxicity, and hyperammonemia/encephalopathy

HYPERAMMONEMIA w/VALPROIC ACID:
–can occur after acute toxicity or chronic use
–not always associated with elevated liver function tests
–happens ’cause a metabolite of valproic acid inhibits an enzyme needed for ammonia elimination by the urea cycle (you can look up the names if you really want to)
–valproate may also mess with carnitine, elevate ammonia that way too

BOTTOM LINE:
wacky patient with valproate on their med list, consider sending an ammonia level and/or checking for asterixis

Reference(s): uptodate.com: valproic acid poisoning, picture